According to the Centers for Disease Control and Prevention, overdose deaths involving opioids rose to over 80,000 in 2021. This number includes both illicit and prescription opioids. 100% of these deaths were preventable; opioid overdose doesn’t need to be fatal. Knowing the signs of a Vicodin® (hydrocodone) overdose can save your life or the life of someone you love. Do you know what to look for?
At ReVIDA® Recovery, we’re paving the way for you to reclaim your life from opioid use. Let’s talk about overdose and how you can prevent it from happening.
Table of Contents
Vicodin® (Hydrocodone) Overdose
Unlike other opioids, Vicodin® (hydrocodone) has the added ingredient of acetaminophen. This makes overdose particularly dangerous because of the damage acetaminophen can do to the liver and surrounding organs. While this medication is typically only prescribed for short periods and in the case of post-surgical or chronic pain, it’s often used illegally or outside of a doctor’s orders. This is when it becomes dangerous.
Both acetaminophen and hydrocodone can be harmful to the body in large amounts. When too much Vicodin® (hydrocodone) is in the system, vital organs begin to malfunction or shut down. This results in a variety of unpleasant (and sometimes fatal) symptoms.
Signs of a Vicodin® (Hydrocodone) Overdose
The effects of an overdose are reversible with medical help. Because an overdose impacts many areas of the body, the symptoms can be widespread. Here are some common signs that it might be time to seek immediate medical help:
- Pinpoint (tiny) pupils
- Weak pulse/slow heart rate
- Sudden drop in blood pressure
- Inability to stay awake
- Slow breathing/difficulty breathing
- Blue lips, fingernails, or under eyes
Understanding the Signs a Vicodin® (Hydrocodone) Overdose
When someone receives medical attention while experiencing an overdose, the prognosis is typically very good. Narcan® (naloxone HCI) can reverse the effects of an opioid overdose and be administered on-site by first responders. If help doesn’t come in time, the long-term effects of an overdose can be severe. This is why it’s imperative to call 911 the minute you suspect an overdose.
It’s also important to give the first responder the information they ask for, including how much Vicodin® (hydrocodone) was taken, what time it was taken, and whether or not any other substances were taken alongside it (like alcohol or methamphetamines). When medical intervention happens before serious breathing problems occur, people can feel “back to normal” within a day of the overdose.
Long-Term Effects of a Vicodin® (Hydrocodone) Overdose
If complications occur during an overdose, long-term consequences are possible:
- Brain damage. Acute brain damage can happen during or shortly after an opioid overdose. This is mainly due to hypoxia, which happens when there are low levels of oxygen in the brain. Memory, motor skills, decision-making, reaction time, vision, hearing, and chemical regulation can all be impacted by an overdose.
- Respiratory depression. The respiratory system is responsible for keeping our hearts, minds, and lungs functioning properly. It also works to handle bioactive materials and expel unhealthy chemicals from our bodies. When this system is compromised during a Vicodin® (hydrocodone) overdose, a number of complications can occur including irregular breathing, sleep apnea, fluid buildup in the lungs, or pneumonia.
- Other hypoxia-related outcomes. When the body loses oxygen, our organs can’t properly operate. Opioid poisoning can cause heart complications/failure, seizures, nerve damage, motor paralysis, and strokes.
What Are the Risk Factors for a Vicodin® (Hydrocodone) Overdose?
There are other things that come into play when considering the severity of an overdose. Because of this, some people are more likely to overdose than others. Here are some common risk factors for a Vicodin® (hydrocodone) overdose:
- The medication was illegally obtained. When made illicitly in a lab, dealers will often cut Vicodin® (hydrocodone) with stronger opioids like fentanyl. Fentanyl is 50-100x stronger than other opioids. By mixing it into other drugs, dealers can cut costs while increasing euphoric effects. The risk of overdose is much higher when fentanyl is involved.
- The medication was taken alongside alcohol or other drugs. Opioids should never be taken with other depressants or stimulants. Taking it alongside other substances can increase the risk of respiratory or heart complications and even death.
- The individual taking opioids is over 65 years old. The elderly are more sensitive to the effects of Vicodin® (hydrocodone).
- The individual taking opioids has a history of respiratory conditions, such as sleep apnea, chronic obstructive pulmonary disease, or asthma.
- The individual taking opioids has a history of mental health complications. If someone is managing a Vicodin® (hydrocodone) addiction and they have a history of depression or anxiety, the risk of overdosing is higher – especially if they are living with suicidal ideation or self-harming tendencies.
What to Do When Someone Overdoses on Vicodin® (Hydrocodone)
If you suspect someone is experiencing an overdose, the first thing you should do is call 911. The minutes before the first responders arrive are important. If the person you’re with has a seizure, you can help by putting something soft under their head and staying with them until it’s over. Don’t put anything into their mouth, as this could cause further complications. Taking note of how long the seizure lasts is also valuable information for first responders. Be careful not to hold the person down, give mouth-to-mouth, or offer food and water. All of these things could make the seizure worse.
If the individual overdosing is not having a seizure and they’re having trouble breathing, you can administer CPR. If they’re feeling scared or panicked, speak in a slow and calming voice. Reiterate that you’re there for them and help is on the way.
Please note: Tennessee’s Good Samaritan law protects people from potential legal repercussions when helping those in need. If you’re with someone and they overdose, do not hesitate to call 911 – you will not be penalized, even if you were partaking in illegal opioid use as well.
Getting Treatment for Vicodin Vicodin® (Hydrocodone) Addiction
At ReVIDA® Recovery, we have the mindset that anyone can reclaim their life from OUD. We have seen it time and time again. It’s difficult to do alone, and that’s why we’re here to help. Let’s talk about some of the treatment options we offer for those who are looking to achieve recovery:
Structured Outpatient Treatment
The ReVIDA® outpatient program gives individuals the options for flexibility while offering the structure needed for lasting recovery. Our evidence-based scientific treatment includes individual and group therapy, education classes, and 12-step meetings. We also help connect you to resources and community partners who have joined together to be a part of your extended support team during treatment.
Medication-Assisted Treatment (MAT)
Discontinuing opioid use can be very difficult – especially alone. Choosing a MAT program means choosing support. We’ll work to decrease any withdrawal symptoms and make your recovery as comfortable as possible. Our MAT program is supervised by physicians, licensed therapists, certified counselors, care coordinators, and peer recovery specialists that oversee your progress and health – every step of the way.
Buprenorphine (Suboxone®) Treatment
Our medically supervised Suboxone® program helps quiet the mind and prepare your body for the treatment of long-term opiate addiction. Suboxone® (buprenorphine) is one of the most effective and proven therapies to reduce the cravings for opioids. Unlike Methadone, this treatment can be prescribed in a doctor’s office and permits our staff to prepare you for the important work of one-on-one therapy and learning strategies for daily recovery.
Counseling and Group Therapy
Study after study shows that individual and group therapy are critical components of treatment as patients navigate the road to long-term recovery. The longer a person stays engaged in treatment, the better their chances are to reach their goals. From the moment you begin Vicodin treatment, you will discover that we offer a safe and supportive place to talk and learn the necessary skills that will support your growth and a healthy lifestyle. Our behavioral healthcare team is composed of licensed therapists, certified counselors, care coordinators, and peer recovery specialists who are ready to guide and support you along the way.
To learn more about treatment for Vicodin® (hydrocodone) addiction at ReVIDA® Recovery, call us today at 423-631-0432 so we can help you reclaim your life!